Budd, GE and Mann, R orcid.org/0000-0003-0701-1274 (2019) Modeling durophagous predation and mortality rates from the fossil record of gastropods. Paleobiology, 45 (2). pp. 246-264. ISSN 0094-8373
Abstract
Gastropods often show signs of unsuccessful attacks by durophagous predators in the form of healed scars in their shells. As such, fossil gastropods can be taken as providing a record of predation through geological time. However, interpreting the number of such scars has proved to be problematic—Would a low number of scars mean a low rate of attack or a high rate of success, for example? Here we develop a model of population dynamics among individuals exposed to predation, including both lethal and nonlethal attacks. Using this model, we calculate the equilibrium distributions of ages and healed scars in the population and among fossilized specimens, based on the assumption that predation is independent of age or scar number. Based on these results, we formally show that the rates of attack and success cannot be disambiguated without further information about population structure. Nevertheless, by making the assumptions that the non-durophagous predatory death rate is both constant and low, we show that it is possible to use relatively small assemblages of gastropods to produce accurate estimates of both attack and success rates, if the overall death rate can be estimated. We consider likely violations of the assumptions in our model and what sort of information would be required to solve this problem in these more general cases. However, it is not easy to extract the relevant information from the fossil record: a variety of important biases are likely to intervene to obscure the data that gastropod assemblages may yield. Nonetheless, the model provides a theoretical framework for interpreting summary data, including for comparison between different assemblages.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2019 The Paleontological Society. This article has been published in a revised form in Paleobiology. http://doi.org/10.1017/pab.2019.2 This version is free to view and download for private research and study only. Not for re-distribution or re-use. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Statistics (Leeds) |
Funding Information: | Funder Grant number Alan Turing Institute Not Known |
Depositing User: | Symplectic Publications |
Date Deposited: | 07 Jan 2019 13:46 |
Last Modified: | 13 Sep 2019 00:38 |
Status: | Published |
Publisher: | Cambridge University Press |
Identification Number: | 10.1017/pab.2019.2 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:140584 |